Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Corpus Christi, TX

May 21, 2017Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 21, 2017, 4:25 PM CDT for Webb County, Texas. It was in force for 50 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2017, 4:25 PM CDT (21:25 UTC)
Expired
May 21, 2017, 5:15 PM CDT
In force
50 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 194 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:44 PM CDTTSTM WND DMG2 Wsw Doctors Hospital, TXROOF DAMAGE AT THE LAREDO FIRE STATION
May 21, 4:44 PM CDTTSTM WND DMG3 Wsw Doctors Hospital, TXSPOTTER REPORTS OF STREET SIGNS... BRICK FENCE POSTS AND POWER LINES BLOWN OVER NORTH OF LAREDO
May 21, 4:45 PM CDTHAIL 1.5Laredo, TXSOCIAL MEDIA REPORT OF 1.50 INCH HAIL IN SOUTH CENTRAL LAREDO
May 21, 4:51 PM CDTHAIL 1.754 Se Laredo, TXHAIL 1.75 INCHES IN DIAMETER REPORTED BY WILLOUGHBY OWEN VIA SPOTTERNETWORK.ORG. EVENT OCCURRED 2151 UTC.
May 21, 4:55 PM CDTTSTM WND GST 59Laredo, TX51 KNOT WIND GUST REPORTED BY THE LRD ASOS AT 2155 UTC
May 21, 4:57 PM CDTHAIL 1.54 Se Laredo, TX1.5 INCH HAIL REPORTED BY ALEC SCHOLTEN VIA SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2148 UTC
May 21, 4:58 PM CDTTSTM WND GST 604 Se Laredo, TX60 MPH WIND GUST REPORTED BY CLYVE HERBERT VIA SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2158 UTC 5/21/2017.
May 21, 5:01 PM CDTTSTM WND GST 706 Ese Laredo, TX70 MPH WIND GUST REPORTED BY SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2201 UTC 5/21/2017
May 21, 5:01 PM CDTHAIL 2.59 Ese Laredo, TXHAIL 2.50 INCHES IN DIAMETER REPORTED BY SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2201 UTC 5/21/2017.
May 21, 5:05 PM CDTTSTM WND GST 704 Se Laredo, TX70 MPH WIND GUST REPORTED BY SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2205 UTC 5/21/2017.
May 21, 5:07 PM CDTHAIL 1Laredo, TXHAM OPERATOR REPORTED 1 INCH DIAMETER HAIL AT THE LAREDO INTERNATIONAL AIRPORT AT 2207 UTC 5/21/2017
May 21, 5:15 PM CDTTSTM WND DMGLaredo, TX*** 1 FATAL *** 14 YEAR OLD BOY WAS ELECTROCUTED AFTER PICKING UP LIVE POWERLINE THAT WAS DOWNED IN THE STORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3780 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3780 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS54 KCRP 212125
SVRCRP
TXC479-212215-
/O.NEW.KCRP.SV.W.0039.170521T2125Z-170521T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
425 PM CDT SUN MAY 21 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Southeastern Webb County in south central Texas...

* Until 515 PM CDT

* At 425 PM CDT, a severe thunderstorm was located over Laredo,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Laredo, Laredo International Airport, Mirando City, Oilton, United
  South High School, Texas A&M International University, Aguilares,
  Ranchitos Las Lomas, St Augustine High School South Laredo, Doctors
  Hospital Of Laredo, Laredo Community College, Laredo Country Club,
  Bruni and Orvil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2745 9949 2749 9948 2750 9950 2750 9953
      2757 9951 2758 9953 2761 9955 2760 9958
      2761 9958 2764 9960 2763 9961 2763 9963
      2765 9961 2780 9888 2738 9883
TIME...MOT...LOC 2125Z 261DEG 51KT 2757 9952 

HAIL...1.25IN
WIND...60MPH
 
$$

TJC
2 follow-up statements
653 
WWUS54 KCRP 212129
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
429 PM CDT SUN MAY 21 2017

TXC479-212215-
/O.CON.KCRP.SV.W.0039.000000T0000Z-170521T2215Z/
Webb TX-
429 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WEBB COUNTY...

At 428 PM CDT, a severe thunderstorm was located over Doctors
Hospital Of Laredo, or over Laredo, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Laredo, Laredo International Airport, Mirando City, Oilton, United
South High School, Texas A&M International University, Aguilares,
Ranchitos Las Lomas, St Augustine High School South Laredo, Doctors
Hospital Of Laredo, Laredo Community College, Laredo Country Club,
Bruni and Orvil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2745 9949 2749 9948 2750 9950 2750 9953
      2757 9951 2758 9953 2761 9955 2760 9958
      2761 9958 2764 9960 2763 9961 2763 9963
      2765 9961 2780 9888 2738 9883
TIME...MOT...LOC 2128Z 254DEG 27KT 2758 9951 

HAIL...1.25IN
WIND...60MPH
 
$$

TJC
175 
WWUS54 KCRP 212138
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
438 PM CDT SUN MAY 21 2017

TXC479-212215-
/O.CON.KCRP.SV.W.0039.000000T0000Z-170521T2215Z/
Webb TX-
438 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WEBB COUNTY...

At 437 PM CDT, a severe thunderstorm was located over Laredo Country
Club, or over Laredo, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Laredo, Laredo International Airport, Mirando City, Oilton, United
South High School, Texas A&M International University, Aguilares,
Ranchitos Las Lomas, St Augustine High School South Laredo, Doctors
Hospital Of Laredo, Laredo Community College, Laredo Country Club,
Bruni and Orvil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2745 9949 2749 9948 2750 9950 2750 9953
      2757 9951 2758 9953 2761 9955 2760 9958
      2761 9958 2764 9960 2763 9961 2763 9963
      2765 9961 2780 9888 2738 9883
TIME...MOT...LOC 2137Z 263DEG 26KT 2759 9947 

HAIL...2.00IN
WIND...60MPH
 
$$

TJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:07 PM CDT, 18 minutes earlier.

Area forecast discussion, May 21, 4:07 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
407 PM CDT Sun May 21 2017

.SHORT TERM (Tonight through Monday Night)...

Severe convection possible this evening mainly over the WRN CWA
owing to high CAPE values/vertical shear. The ECMWF/NAM/GFS
deterministic runs predict that the frontal boundary will remain
quasi-stationary over the CWA/MSA through Monday. Select NAM
deterministic soundings predict PWAT values 2SD above normal
Monday. The deterministic runs predict weak disturbances to move
across the CWA/MSA during the period. However, the GFS predicts
the upper jet streak to shift north Monday with RFQ
region/subsidence over the CWA. Nevertheless, the combination of
copious moisture, surface forcing, and instability should
contribute to additional scattered/numerous convection over the
CWA/MSA Tonight/Monday. Expected thermodynamic conditions/quasi-
stationary boundary favorable for heavy rainfall/efficient
rainfall production Monday, especially over the ERN CWA. Yet will
not issue FFA at this time given high FFG values. Will defer to
mid shift to consider FFA based in part on total amount/coverage
of rainfall that occurs during the next 6-12 hours. Monday
Night...expect convection to be confined to the ERN CWA/MSA given
predicted east shift in region of surface convergence associated
with the dissipating boundary/developing surface trough.

&&

.LONG TERM (Tuesday through Sunday)...

Moisture begins to back off on Tuesday, as the main mid level low
continues to lift farther northeast early in the morning with the
embedded short wave overhead moving farther east. But sufficient
moisture and instability remains with a weak cap to allow for
scattered showers and thunderstorms to continue through Tuesday,
with greatest chances across the Victoria Crossroads, Northern
Coastal Bend, and the Gulf waters. A second short wave helps bring a
front down late Tuesday night into Wednesday. As this front moves
down, moisture once again pools along the boundary so have trended
higher POPs farther south and west toward the southern Brush Country
with drying beginning to develop across the north.

Models continue to show much drier conditions developing by
Wednesday and lingering through much of the week. There is not much
in the way of cooler temperatures, other than daytime highs briefly
reaching in the mid 80s for Wednesday, and overnight lows dropping
into the mid to upper 60s Tuesday and Wednesday nights. Moisture
slowly returns late in the week. Long term models currently vary on
amount of moisture return so for now, will maintain at least 10 POPs
for Saturday/Sunday as this remains far out in time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  84  72  87  67  /  50  70  40  30  20
Victoria          72  82  68  85  62  /  60  80  50  40  20
Laredo            72  86  71  91  68  /  70  40  20  30  40
Alice             73  85  70  90  66  /  60  70  30  30  20
Rockport          76  81  73  84  69  /  50  70  50  40  20
Cotulla           70  84  68  89  64  /  80  50  20  30  30
Kingsville        75  86  71  90  67  /  60  70  30  30  30
Navy Corpus       77  81  74  85  71  /  50  70  40  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, May 21, 5:09 AM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
509 AM CDT Sun May 21 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
509 AM CDT Sun May 21 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and
tonight across South Texas. There is a slight risk of severe
thunderstorms across the Rio Grande Plains and a marginal risk
across the remainder of South Texas. Damaging wind and large hail
will be the primary threat with tornadoes a lower threat.

Heavy rainfall with localized minor flooding will be possible
today and tonight, mainly across interior portions of South
Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday through Tuesday night.
Although a few strong storms are possible on Monday, producing hail
and gusty winds, the main concern will be locally heavy rainfall and
possible flooding. The main concern for flooding will be over the
Victoria Crossroads region and coastal counties, with flooding more
isolated farther west. Non severe thunderstorms are possible on
Tuesday and Tuesday evening.

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Monday.

TE/GW

In the hours before

Special weather statement, May 21, 2:19 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
219 PM CDT SUN MAY 21 2017

TXZ239-211945-
Webb-
219 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM IS AFFECTING NORTH CENTRAL WEBB COUNTY...

At 218 PM CDT, a strong thunderstorm was located 13 miles south of
Gilson Groves, or 29 miles west of Encinal, moving north at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of north central Webb
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9965 2800 9975 2802 9989 2820 9989
TIME...MOT...LOC 1918Z 197DEG 22KT 2808 9984

TJC
Special weather statement, May 21, 3:04 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
304 PM CDT SUN MAY 21 2017

TXZ239-212045-
Webb-
304 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 303 PM CDT, a strong thunderstorm was located 12 miles northwest
of Columbia Bridge, or 31 miles northwest of Laredo, moving northeast
at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Las Tiendas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2810 9982 2787 9954 2773 9977 2773 9979
      2774 9980 2778 9982 2776 9982 2776 9984
      2779 9985 2780 9988 2784 9988 2788 9991
      2790 9989 2793 9993
TIME...MOT...LOC 2003Z 223DEG 18KT 2778 9992

TJC
Special weather statement, May 21, 4:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
418 PM CDT SUN MAY 21 2017

TXZ231-232-212145-
Live Oak-Bee-
418 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVE OAK AND
NORTHWESTERN BEE COUNTIES...

At 418 PM CDT, a strong thunderstorm was located over Esseville, or
near Campbellton, moving north at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pawnee, Nell, Whitsett and Esseville.

LAT...LON 2869 9801 2870 9795 2861 9790 2843 9829
      2862 9833 2879 9810
TIME...MOT...LOC 2118Z 179DEG 20KT 2868 9824

TJC

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:00 PM CDTSpecial Weather StatementCRPWebb45 min
May 20, 7:28 PM CDTSpecial Weather StatementCRPBrooks32 min
May 21, 8:38 AM CDTSpecial Weather StatementCRPSan Patricio37 min
May 21, 2:19 PM CDTSpecial Weather StatementCRPDimmit26 min
May 21, 3:04 PM CDTSpecial Weather StatementCRPWebb41 min
May 21, 3:26 PM CDTSevere Thunderstorm WarningCRPWebb49 min
May 21, 3:58 PM CDTSevere Thunderstorm WarningCRPWebb47 min
May 21, 4:18 PM CDTSpecial Weather StatementCRPLive Oak27 min
May 21, 4:38 PM CDTAreal Flood AdvisoryCRPBee, Live Oak112 min
May 21, 4:51 PM CDTSpecial Weather StatementCRPLive Oak24 min
May 21, 4:52 PM CDTAreal Flood AdvisoryCRPWebb113 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningCRPDuval, Webb39 min
May 21, 5:40 PM CDTSevere Thunderstorm WarningCRPDuval, Webb50 min
May 21, 6:23 PM CDTSevere Thunderstorm WarningCRPDuval, Webb33 min
May 21, 6:29 PM CDTAreal Flood AdvisoryCRPWebb61 min
May 21, 6:41 PM CDTSpecial Weather StatementCRPWebb49 min
May 21, 6:44 PM CDTFlash Flood WarningCRPWebb2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.